Asthma & Weight Gain: How To Stop The Cycle
Most people know about the usual weight gain suspects — eating too much unhealthy food or spending too much time on the couch, for instance. But people with asthma need to watch out for an additional factor — their medication. Weight gain is an unfortunate side effect of oral steroids, taken in pill or inhaler form to treat asthma.
There is a proven link between weight gain and oral steroids, says Christine Gerbstadt, MD, RD, registered dietitian and spokesperson for the American Dietetic Association. The reason? “Steroids simply increase your appetite,” says Dr. Gerbstadt, adding that steroids raise blood glucose levels and cause other metabolic changes that not only put the patient at risk of gaining weight, but perhaps even developing diabetes.
Asthma Medication Side Effects
Weight gain is a less common medication side effect when steroids are taken through asthma inhalers as opposed to oral medications because the doses administered through asthma inhalers are far lower and go straight to the lungs, explains Gerbstadt.
In contrast, other asthma medications such as beta-agonist bronchodilators, which relieve the symptoms of asthma by relaxing the muscle of the bronchial tubes, are not associated with weight gain, but they have their own medication side effects. “Beta-agonists can cause jitteriness, dilate pupils, and increase heart rate,” says Gerbstadt.